Skip to Main Content

INTRODUCTION

KEY POINTS

  • Cutaneous drug eruptions are one of the most common signs of adverse drug reaction.

  • Certain types of drug eruptions may occur with increased frequency in various racial groups as elucidated by recent pharmacogenetic studies.

  • Cutaneous adverse drug reactions vary greatly in clinical findings and symptoms.

  • A systematic approach to identifying drug eruptions including a complete medication history and recognition of reaction patterns on clinical examination are important in determining the causative medication.

  • Early withdrawal of suspected medications is essential, along with supportive care and case-dependent appropriate treatment.

Cutaneous eruptions are one of the most common signs of adverse drug reaction.1 Drug reactions are estimated to occur with a prevalence of 2% to 3% in hospitalized patients, and 1 in every 1000 patients has a serious cutaneous drug reaction.1,2,3 Reactions may range from common exanthematous eruptions to life-threatening conditions, and may be limited to the skin or, alternatively, have multiorgan system involvement. In patients with darker skin, clinical findings may be subtle and more difficult to diagnose. In addition, recent research in pharmacogenomics has identified skin of color populations who may be at greater risk for certain types of cutaneous drug reactions. In this chapter, we discuss pertinent clinical findings in various drug eruptions and some important differences that may be seen in patients with skin of color.

CLINICAL FEATURES IN SKIN OF COLOR

Drug eruptions in skin of color populations differ little in progression, diagnosis, and treatment. Minor differences in clinical presentation include subtleties in discerning early erythema in drug eruptions, differences in quality of erythema, and posteruption sequelae. In patients with darker skin tones, initial areas of erythema may be difficult to visualize and may have a darker purple hue. In addition, postinflammatory hyperpigmentation may be a more significant cosmetic issue in patients with skin of color compared with lighter populations, even in seemingly mild eruptions.

PHARMACOGENETICS

The emerging field of pharmacogenetics has played a major role in identifying patients and population groups that are at increased risk for developing certain types of adverse cutaneous reactions. For example, pharmacogenetic studies have linked human leukocyte antigen (HLA) B*5701 allele to the abacavir hypersensitivity syndrome.4 This allele is found in 5% to 7% of Caucasian (including Hispanic) populations; 5% to 20% of Indian populations; <2% of Chinese, Korean, and Thai populations, and <1% of African populations.4 It is believed that HLA-B*5701 has a high correlation with abacavir hypersensitivity in both African Americans and Caucasians in North America, with unclear significance in other populations.5,6,7,8 Although these studies elucidate the requirement for the presence of this allele, 45% of patients who carry HLA-B*5701 do not develop this syndrome.6 This suggests that this allele is necessary but not sufficient for the reaction to occur.

Identification of HLA alleles ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.